Flood, Lawrence
- When
- January 23, 3:15 AM EST to 6:45 AM EST
- Where
- Lawrence forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.633, -82.550
A 12 to 24 rain event started during the late afternoon on the 22nd, then diminished to drizzle during the morning on the 23rd. Rains amounts on either side of 2 inches were common across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A 12 to 24 rain event started during the late afternoon on the 22nd, then diminished to drizzle during the morning on the 23rd. Rains amounts on either side of 2 inches were common across the county. South Point measured 2.22 inches, while Waterloo had 1.94 inches. Streams flooded roads and surrounded a few homes and trailers. No significant damage occurred. Route 141 was closed around Arabia and Route 49 around Pedro. The Rock Hill School District did not open for the day, while some others were on a 2 hour delay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 23, 1:50 AM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 150 AM EST MON JAN 23 2006 .LONG TERM (TUESDAY THROUGH SUNDAY)... A COUPLE AREAS OF CONCERN FOR THE EXTENDED PORTION OF THE SHIFT. THE FIST IS WITH UPSLOPE FLOW TUESDAY NIGHT THROUGH THE DAY WEDNESDAY. BOTH THE NAM AND GFS ARE PUMPING OUT PRECIP. HOWEVER...THE MOISTURE LACKING QUITE A BIT IN THE NAM OUTPUT...WHILE THE GFS DOES SHOW MORE MOISTURE IT IS ALL GENERALLY BELOW 750MB...SO NOT VERY DEEP. AS A RESULT...WILL CONTINUE TO PLAY UP PRECIPITATION...BUT MAINLY FOR OUR MOST FAVORED UPSLOPE AREAS...THE NE MOUNTAINS OF WV. THE SECOND THING OF CONCERN IS THE FACT THAT HPC IS VERY HESITANT TO USE THE GFS IN THE EXTENDED...ESPECIALLY FOR DAY 5 ON. NEEDLESS TO SAY...HAVE ONLY MADE CHANGES THOUGH DAY 4 OF THIS FORECAST. AS FOR OUR BOUT OF COLD AIR...SEE A NEED TO DROP OUR FORECAST HIGHS ON TUESDAY BY ROUGHLY 2 DEGREES CWA WIDE AS COLDER AIR BEGINS TO SLIDE IN...BUT KEEP THEM AS IS FOR TUESDAY NIGHT. && .HYDROLOGY... HEAVY RAINFALL HAS FALLEN OVER NORTHEAST KENTUCKY INTO SOUTHEAST OHIO OVERNIGHT. MORE HEAVY PRECIPITATION IS CURRENTLY MOVING UP THROUGH SOUTHEAST KENTUCKY AND WILL BE EFFECTING THE REGION SHORTLY. MAY NEED TO EXPAND FLOOD WATCH FURTHER TO THE NORTHEAST. WILL MONITOR THIS SITUATION CLOSELY. && .PREVIOUS DISCUSSION... (ISSUED 102 AM EST MON JAN 23 2006) AVIATION... AN INVERTED TROUGH HAS SET UP BASICALLY FROM CRW TO CKB. WEST OF THE TROUGH THE RAIN IS VERY PERSISTENT AND IS TRAINING. IN THE RAIN...MVFR TO LIFR CONDITIONS ARE PRESENT. ONE THE EASTERN SIDE OF THE TROUGH...MUCH OF THE AREA IS RAIN FREE WITH CONDITIONS STILL RUNNING VFR TO MVFR. EXCEPT FOR BKW WHERE THE SERLY FLOW HAS BROUGHT IFR TO LIFR CEILINGS INTO PLAY. SOUTH OF THE REGION...LOW PRESSURE CONTINUES TO MOVE NORTHWARD OUT OF MISSISSIPPI INTO TENNESSEE...ALONG THIS INVERTED TROUGH. THE MOVEMENT OF THE LOW PRESSURE SYSTEM WILL GRADUALLY PUSH THE INVERTED TROUGH FURTHER EAST WITH MAIN RAIN BAND ALSO PULLING EASTWARD. WITH WILL BRING THE ENTIRE REGION INTO MVFR TO IFR CONDITIONS LATER TONIGHT. THE UPPER TROUGH WILL CONTINUE TO PUSH EAST DURING THE DAY ON MONDAY AND SHOULD PUSH THE DEEPER MOISTURE EAST OF THE MOUNTAINS BY LATE AFTERNOON. AS DRIER AIR MOVES...SHOULD SEE CONDITIONS IMPROVE DURING THE LATE AFTERNOON WITH CEILINGS AND VISIBILITIES RISING BACK TO VFR LEVELS IN THE WEST AROUND 21Z TO 00Z AND CLOSER TO 2Z TO 4Z IN THE EASTERN MOUNTAINS. PREVIOUS DISCUSSION... (ISSUED 300 PM EST SUN JAN 22 2006) SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... ISENTROPIC UPGLIDE/WAA RA CONTS TO RACE NE AS ITS ALREADY INTO XTRM SWRN AREAS. SLANTWISE INSTABILITY IS GENERATING TRW OVER ERN KY AND SWRN VA. TRW COULD REACH THE I-64 CORRIDOR BEFORE ITS ALL SAID AND DONE. MDLS AND MOS DOING A POOR JOB WITH TD INITIALIZATION...WHICH WL PUSH BACK RA ONSET A LTL AS THE ATMS SATURATES. ANOTHER IMPRESSIVE SRN STREAM SYSTM AS TRW AND FZRA FCST TO OCCUR FOR THE SECOND TIME IN THE SPAN OF TWENTY DAYS. H2 AGEO WIND DIV COUPLED WITH 50KT H8 MSTR TRANSPORT VECTORS AND LAYERED OMEGA SPELL CAT POPS AND RA FOR BULK OF THE NIGHT. SFC TEMPS FM NRN WV MTNS MESONET ARE IN THE MID 30S WITH DWPTS ARND 10F. AS RAIN MVS...TEMPS WL WET BULB DWN TO SUB-FREEZING AS INDICATED BY 12Z WSETA AND LCL WRF NMM CORE. SUB-FREEZING TEMPS WL BE AIDED BY A MODEST H9 BARRIER JET. 9Z SREF ENSEMBLES SUPPORT A PROLONG ICE EVENT IN THE NRN MTNS...BUT WITH SFC TEMP JUST BELOW 32F NOT EXPECTING A QUARTER INCH OF ICE ACCRETION...SO WL HOIST AN FZ ADV INSTEAD. SFC LOW PULLS OUT TMRW WITH RA ENDING FM W TO E. SREF ENSEMBLE MEAN SUPPORTS 12Z NAM WITH SLOWER EXODUS OF PRECIP AND CLDS...ESP IN THE MTNS. DAMPENED CLEARING TREND A FEW HRS FM PVS FCST ALONG WITH BRINGING POPS TO CAT EARLY AND LKLY FOR MOST OF THE AFTN FM EKN TO BKW AND POINTS E. GUID NMBRS CLUSTERED NICELY WITH NO DEVIATIONS PLANNED. DRY WEATHER EXPECTED AS A BROAD HIGH PRESSURE OVER THE SOUTHERN PLAINS EXTENDS RIDGE INTO OUR REGION MON NIGHT INTO TUE AFTERNOON. MOSTLY CLEAR SKIES AT NIGHT WILL ALLOW FOR RADIATIONAL COOLING DROPING LOW TEMPERATURES TO BELOW FREEZING DURING THE EARLY MORNING HOURS TUE AND WED MORNINGS. GUIDANCE NUMBERS VERY SIMILAR FOR MON LOW TEMPS...SO WENT CLOSE TO MAV FOR MON AND TUE LOWS. AGAIN...NUMBERS SIMILAR FOR TUE MAX...SO TWEAKED MAV NUMBERS WHICH RESULT WARMER THAN PREVIOUS FCST. LONG TERM (WEDNESDAY THROUGH SUNDAY)... HIGH PRESSURE BUILDING INTO THE AREA WEDNESDAY CUTS OFF W TO NW UPSLOPE FLOW...ENDING THE CHANCE FOR PRECIPITATION RIGHT AROUND DAWN WEDNESDAY...WITH UPSLOPE CLOUDS DIMINISHING DURING THE DAY. COOL HIGH PRESSURE DOMINATES INTO FRIDAY. MODELS CONTINUE TO DEPICT LITTLE IF ANY SURFACE REFLECTION IN ASSOCIATION WITH SMALL UPPER FEATURE COMING ACROSS FRIDAY NIGHT. MODELS ALSO DIFFER QUITE A BIT ON THE TRACK OF THIS SMALL UPPER FEATURE AS IT MOVES THROUGH THE RIDGE. FOLLOWED HPC IDEA OF NOT SHOWING ANY POPS WITH THIS. BEYOND THAT...UPPER RIDGE IS PROGRESSIVE...AND MOVES EAST OF AREA NEXT WEEKEND...BREAKING DOWN TRANSITORY POSITIVE PNA PATTERN RATHER QUICKLY. IN ITS WAKE...SOUTHERN STREAM APPEARS TO BECOME ACTIVE AGAIN WITH ZONAL FLOW OFF PACIFIC IN BOTH SOUTHERN AND NORTHERN STREAMS. NEXT SOUTHERN STREAM SYSTEM APPROACHES FRIDAY NIGHT AND MOVES THROUGH SATURDAY AND SATURDAY NIGHT. THIS LOOKS TO BE MAINLY A WET EVENT. NOTHING MORE THAN LOCAL ADJUSTMENTS FROM HPC ON TEMPERATURES...EVEN ON DAY 3. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FREEZING RAIN ADVISORY FOR WVZ046-047 UNTIL 8 AM MONDAY. ...FLOOD WATCH FOR WVZ005-006 UNTIL 11 AM MONDAY. OH...FLOOD WATCH FOR OHZ087 UNTIL 11 AM MONDAY. KY...FLOOD WATCH FOR KYZ101>103-105 UNTIL 11 AM MONDAY. VA...NONE. && LONG TERM...KF HYDROLOGY...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 551 PM EST SUN JAN 22 2006 KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>040-232245- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- 551 PM EST SUN JAN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT A DEVELOPING STORM SYSTEM OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BE MOVING NORTHEASTWARD INTO THE OHIO VALLEY OVERNIGHT...BRINING ABUNDANT GULF OF MEXICO MOISTURE INTO OUR AREA. A PROLONGED PERIOD OF LIGHT TO MODERATE RAINFALL WILL OCCUR. RAINFALL AMOUNTS BETWEEN 1 AND 1.5 INCHES OF RAIN ARE EXPECTED. AT THIS TIME...THIS AMOUNT OF RAIN IS NOT EXPECTED TO PRODUCE WIDE SPREAD FLOODING...BUT SHOULD CAUSE AREA RIVERS AND CREEKS TO SEE SUBSTANTIAL RISES. SHOULD THE RAINFALL BE HEAVIER THAN EXPECTED...FLOODING COULD STILL BE A PROBLEM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY IT WILL TAKE LONGER FOR SOME OF THE LARGER RIVERS TO REACT TO THE RAIN. AS A RESULT...IT SHOULD TAKE UNTIL MONDAY AFTERNOON OR EVENING FOR SOME RIVERS TO CREST. IN FACT...THE CREST MAY BE TUESDAY EVENING FOR THE OHIO RIVER...SEVERAL FEET BELOW FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ046-047-232245- POCAHONTAS-RANDOLPH- 551 PM EST SUN JAN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TONIGHT A FREEZING RAIN ADVISORY HAS BEEN POSTED...FROM 7 PM SUNDAY EVENING TO 8 AM MONDAY. TEMPERATURES WILL BE NEAR FREEZING ACROSS PORTIONS OF EASTERN RANDOLPH COUNTY...AND MUCH OF POCAHONTAS COUNTY. PERIODS OF PRECIPITATION OVERNIGHT WILL AS A RESULT MEAN FREEZING RAIN OVERNIGHT. THIS FREEZING RAIN SHOULD END SHORTLY AFTER DAWN ON MONDAY...BUT COULD CONTINUE THROUGHOUT THE MORNING HOURS ALONG THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-232245- PERRY-MORGAN- 551 PM EST SUN JAN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 AM EST MON JAN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM FLOOD ASHLAND 38.46N 82.64W
01/23/2006 BOYD KY UNKNOWN
STREAMS OUT OF THEIR BANKS AND WATER ON SOME ROADWAYS
INCLUDING ROUTE 5 AND ALONG STRAIGHT CREEK AROUND BUENA
VISTA ROAD.
&&
RPYThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483121.